Hail, Rush
- When
- May 8, 5:15 PM CST
- Where
- Rush County, 2.7 mi E of Hargrave
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.550, -99.380
The same surface boundary from the day before was draped further north with a dry line extending to the south near the Hwy 83 corridor kicking off initial supercells mid-afternoon. As the storms progressed east and northeast, they formed more of a complex line of storms with more of a wind threat rather than the initial hail threat.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The same surface boundary from the day before was draped further north with a dry line extending to the south near the Hwy 83 corridor kicking off initial supercells mid-afternoon. As the storms progressed east and northeast, they formed more of a complex line of storms with more of a wind threat rather than the initial hail threat. The thunderstorms moved east out of the CWA near sunset. Behind the front, strong cold air advection allowed for gusty north wind ranging from 55-60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 2:24 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 324 PM CDT Sat May 8 2021 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 312 PM CDT Sat May 8 2021 Key Messages...Strong to severe thunderstorms will develop in the 330 to 430 PM time frame late this afternoon across portions of far southwest and west central Kansas. A supercell thunderstorm or two will be possible, capable of 2-inch diameter or larger hail and damaging wind gusts in excess of 60 mph. The tornado risk is very minimal across the NWS Dodge City forecast area. Technical Discussion...As of 2015 UTC, some incipient agitated cumulus were developing between Garden City and Ulysses in the area of greatest low level convergence, in vicinity of the dryline-cold front intersection. Both the dryline and cold front convergence lines were identifiable on KDDC 88D, with the cold front moving south at around 25 mph. Initial storms which develop very near the cold front farther south will become undercut almost immediately. Farther north, the cold front was oriented more NNE- SSW, such that developing which occurs near the front in this area will likely have a better time ingesting near-surface unstable air. This is the reason we favor Ness-Rush-Trego-Ellis Counties across our forecast area for the greatest severe weather risk, and if development can sustain itself a bit farther south, portions of Hodgeman and Pawnee County as well. A sustained supercell updraft will be possible, although the 0-6km AGL deep layer shear magnitude of 25 to 30 knots is at the lower end of supercell structure favorability. Nevertheless, large hail to 2-inches in diameter will be possible with 1500-2000 J/kg Mixed Layer CAPE. Severe convective threat will likely cease by or shortly after 00Z across our forecast area as storms move east of Ellis, Rush, and/or Pawnee Counties. We will also watch for storms coming out of Colorado later in the event as well, but these storms will be elevated with a very low potential for severe events given how far north of the surface cold front they will be. && .SHORT TERM...(This evening through Sunday) Issued at 1212 PM CDT Sat May 8 2021 Severe weather event for this evening is looking more subdued and the bigger impact will come from the post frontal winds as the cold front moves through western Kansas late this afternoon and this evening. As of the time of this discussion a 700 mb trough is in the front range of the Rockies and the surface/850 mb low is moving from northwest Kansas into northcentral/southwest Kansas. The dryline is taking shape as dewpoints have fallen into the 20s and 30s from Syracuse to Elkhart. Farther east the dewpoints have been generally staying in the mid to upper 50s. The dryline is anticipated to be making it from Scott City to Dodge City to Ashland by around 21Z. Short term models (HRRR/RAP/CAMs) have all been indicating that the late afternoon setup for severe weather looks most favorable roughly from areas north of Dodge City to Hays on eastward. Skew T plots have all been suggesting that convective temperatures have to get into the upper 80s to near 90 for the parcel of air to break the mixed layer cap with the LCL/LFC levels in the 700-800 mb range. If any convection gets going it will probably be mainly driven by the strong cold front coming into this environment...with the main threat now being large hail (and can't rule out some 2+ inch hail especially if the storms stay isolated super cells) with the tornado threat almost 0. The post frontal winds will be the main story this evening. As the cold front quickly moves south 850 winds will pick up to 55-60 kts between 00-03Z for areas along and west of highway 183. We could be close to or at high wind warning criteria this evening as surface winds could easily be sustained at 25-35 mph with gusts over 50 mph. There is also model suggestion of some post frontal lift and a few storms this evening in the west which could lead to an added gusty wind threat. I also added the potential for blowing dust for areas along highway 83 and west during the evening given these areas are still much drier than the rest of the CWA. Winds should stay strong through the night and lows will be in the 40s. Sunday should be much cooler with highs in the 60s as the winds diminish during the day with an area of high pressure coming in from Nebraska. This will also aid in setting up the cold air advection which could give us some chilly temps to start next week. By late afternoon another 700 mb short wave will come out of eastern Colorado and we could begin to see some upslope rainshowers develop just west of the Colorado border by the late afternoon and early evening hours. .LONG TERM...(Sunday night through Saturday) Issued at 134 PM CDT Sat May 8 2021 Unseasonably cool temperatures will greet us to start the new work week as on Monday models are suggesting around 0 (C) 850 mb temps all day plus cloud cover, northeast winds, and periodic showers. Even for the fact it is early May this will keep the temperatures down during the day as it could be a struggle to get to 50 degrees for highs. A shortwave trough coming out of eastern Colorado will combine with the upslope winds to give us some rainshowers through the day with the best lift being around the I-70 corridor. The cooler air, east winds, and cloud cover will continue into Tuesday so similar high temperatures around 50 degrees will be in the forecast. For the mid week the area of high pressure keeping the cooler air in place should start to move eastward as a ridge builds int he Rockies...this should lead to the start of a clearing pattern after Wednesday as we should see a warming trend for Thursday and Friday with the ridge starting to come into the central plains. Severe weather threat looks almost nonexistent during the workweek with the next hint of potential thunderstorm activity around next Saturday as a trough and baroclinic zone will be setting up in central Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1203 PM CDT Sat May 8 2021 Between 20-01Z a few isolated thunderstorms are expected to develop in north central Kansas and VCTS could be possible around HYS during this time. Any storm does have the capability of producing large hail and gusty winds. The bigger weather maker will be a strong cold front moving through western Kansas after 21Z. Winds will quickly switch to the north to northwest and increase to 20-30 kts sustained with potential wind gusts of 40+ kts at times. This could be enough to have the potential of blowing dust reducing the visibility for GCK and LBL from 00-03Z. Behind the front cloud ceilings will fall as stratus clouds move in and we could see MVFR flight conditions for GCK, HYS, and DDC after 06Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 64 40 49 / 20 0 60 50 GCK 43 65 39 47 / 20 0 70 60 EHA 45 68 39 48 / 20 10 60 40 LBL 45 68 40 49 / 20 0 60 30 HYS 44 60 39 52 / 40 0 20 50 P28 49 66 43 53 / 10 0 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for KSZ074-075- 084>086. && MESOSCALE...Umscheid SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Sat May 8 2021 KSZ030-031-043>046-061>066-074>081-084>090-091000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Sat May 8 2021 /210 AM MDT Sat May 8 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon and early tonight. Hail larger than two inches and wind gusts of 60 mph or stronger will be the main hazards. A few tornadoes can not be ruled out east northeast of Dodge City. Low afternoon humidity and gusty winds will create near critical fire weather conditions today near and west of a Sublette to Liberal line. North winds of 25 to 35 mph with gusts of 50 mph or even a little stronger will be possible early tonight behind a cold front that will be moving across southwest Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms on Sunday and then again on Thursday and Friday. Severe weather is currently not expected from these storms. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm portions of central...south central...southwest and west central Kansas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Sat May 8 2021
KSZ064-082230-
Hodgeman KS-
457 PM CDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HODGEMAN COUNTY UNTIL 530
PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Jetmore, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jetmore.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.
LAT...LON 3805 9980 3794 10020 3813 10019 3826 9994
3826 9990
TIME...MOT...LOC 2157Z 243DEG 25KT 3807 10008
TATROSpecial Weather Statement
National Weather Service Dodge City KS
511 PM CDT Sat May 8 2021
KSZ030-045-046-082245-
Rush KS-Trego KS-Ness KS-
511 PM CDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO AND WEST CENTRAL RUSH COUNTIES UNTIL 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bazine, McCracken and Alexander.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.
LAT...LON 3871 9960 3870 9960 3870 9959 3849 9940
3841 9980 3852 9986 3874 9963
TIME...MOT...LOC 2211Z 243DEG 25KT 3851 9971
TATROSpecial Weather Statement National Weather Service Dodge City KS 537 PM CDT Sat May 8 2021 KSZ045-064-082300- Hodgeman KS-Ness KS- 537 PM CDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND NORTHEASTERN HODGEMAN COUNTIES UNTIL 600 PM CDT... At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Jetmore, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Gray, Jetmore and Hanston. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for southwestern and west central Kansas. LAT...LON 3805 9993 3823 10004 3843 9976 3814 9959 TIME...MOT...LOC 2237Z 242DEG 25KT 3819 9991 TATRO
Special Weather Statement National Weather Service Dodge City KS 614 PM CDT Sat May 8 2021 KSZ031-090000- Ellis KS- 614 PM CDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 700 PM CDT... At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near Antonino, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Victoria, Catherine, Emmeram, Yocemento, Toulon, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for central Kansas. LAT...LON 3877 9949 3885 9951 3907 9917 3880 9904 TIME...MOT...LOC 2314Z 248DEG 22KT 3884 9943 TATRO
The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
5 hail, 2 strong wind, 1 high wind. Local standard time, as filed.
Strong wind behind a cold front at the Dodge City Regional airport.
Strong wind behind a cold front at the Sublette airport.
Strong wind behind a cold front at the Garden City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963457, 963458, 963459, 963460, 963461, 963464, 963465, 963462.